Florida, 2009Damaging Wind in Florida, May 28, 2009
May 28, 2009 · NWS TBW · 1 event in 1 county or zone
Afternoon and evening thunderstorms developed along sea breeze and outflow boundaries.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon and evening thunderstorms developed along sea breeze and outflow boundaries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 28, 12:19 PM EST, 4 hours 26 minutes earlier.
Area forecast discussion, May 28, 12:19 PM EST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
119 PM EDT THU MAY 28 2009
.SYNOPSIS...RIDGE AXIS CONTINUES SOUTH OF THE STATE AS A COLD
FRONT MOVES INTO THE NORTHWEST GULF OF MEXICO. A TROUGH IS MOVING
OUT WELL AHEAD OF THIS FRONT...WITH A LINE OF SHOWERS CURRENTLY
OVER OUR COASTAL WATERS.
&&
.SHORT TERM (TONIGHT-SATURDAY)...THE FRONT WILL STALL NORTH OF THE
REGION...BUT WE ARE LOOKING FOR SOME DRIER AIR TO MOVE IN AS THE
FRONT GETS CLOSER BY SATURDAY. GFS LOOKS LIKE IT IS SUFFERING FROM
CONVECTIVE FEEDBACK ERRORS AS FAR AS DEVELOPING A LOW OFF THE WEST
COAST THIS EVENING...ESPECIALLY GIVEN THE ONGOING TRENDS OBSERVED
BY SATELLITE AND RADAR OVER THE WATER. HAVE DECIDED TO LEAN
TOWARDS THE NAM AND WRF FOR THE PERIOD AS FAR AS WINDS AND RAIN
CHANCES TONIGHT.
FRIDAY THE MODELS COME BACK TOGETHER AGAIN...AGAIN INDICATING
WESTERLY FLOW AHEAD OF THE FRONT. AS MENTIONED ABOVE SOME DRIER
AIR WILL MOVE IN TO LOWER RAIN CHANCES TO 30 PERCENT NEAR THE
COAST AND 50 PERCENT INLAND. FRIDAY NIGHT THE GREATEST PW WILL BE
OVER SOUTHWEST FLORIDA...KEEPING THE POSSIBILITY FOR SCATTERED
SHOWERS AND ISOLATED STORMS THERE OVER NIGHT AND REMOVING RAIN
CHANCES OVER THE NORTHERN HALF OF THE CWA.
FOR SATURDAY...FRONT WILL STILL BE NEAR ENOUGH TO THE REGION TO
COMBINE WITH THE WEST COAST SEABREEZE AND JUST ENOUGH MOISTURE FOR
ISOLATED STORMS NEAR THE COAST SOUTH OF TAMPA AND SCATTERED
SHOWERS AND ISOLATED STORMS INLAND.
TEMPERATURES EACH DAY WILL CONTINUE WITHIN A FEW DEGREES OF NORMAL.
.LONG TERM (SATURDAY NIGHT-THURSDAY)...PERIOD BEGINS WITH UPPER
LEVEL TROUGHING EAST OF THE AREA WITH AN OLD FRONTAL BOUNDARY ACROSS
SOUTH FL. OVER TIME THE UPPER LEVEL TROUGHING SLIDES BACK OVER FL AS
A SURFACE HIGH OVER THE ATLANTIC RIDGES WESTWARD IN ACROSS FL AND
THE SE U.S. THE FORECAST CONTINUES WITH MOSTLY CLEAR NIGHTS AND
PARTLY CLOUDY DAYS WITH ISOLATED AFTERNOON/EVENING THUNDERSTORMS. AS
THE RIDGE BUILDS IN LOW LEVEL FLOW BECOMES MORE EAST AND SE...
TAPPING SOME MOISTURE FROM THE OLD FRONTAL BOUNDARY AND INCREASING
THUNDERSTORMS TO SCATTERED FOR THE VERY END OF THE PERIOD.
TEMPERATURES WILL RUN CLOSE TO AVERAGE.
&&
.AVIATION (28/18Z - 29/18Z)...VFR WILL PREVAIL EXCEPT FOR BRIEF MVFR
TSRA THIS AFTERNOON...EARLIER TPA-PIE-SRQ AND SLIGHTLY LATER SOUTH
OF SRQ...AS SW AND WEST FLOW CONTINUES. LIGHT SOUTH OR VARIABLE
WINDS TONIGHT BECOME SW FRI MORNING ALONG WITH VCTS.
&&
.MARINE...MULTIPLE UPPER LEVEL IMPULSES WILL CONTINUE TO BRING
GOOD CHANCES FOR STORMS ACROSS THE COASTAL WATERS UNTIL DRIER AIR
PUSHES IN WITH THE FRONT FRIDAY NIGHT AND SATURDAY. OUTSIDE OF
THESE STORMS...WIND SPEEDS SHOULD REMAIN AT 10 KNOTS OR LESS.
&&
.FIRE WEATHER...NO CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 73 87 74 88 / 40 30 10 20
FMY 75 88 73 89 / 40 50 30 20
GIF 73 89 72 90 / 40 50 20 30
SRQ 74 85 73 86 / 40 30 20 20
BKV 69 86 68 88 / 30 40 10 10
SPG 75 86 75 87 / 40 30 10 20
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...55/SHARP
LONG TERM/AVIATION...09/RUDE
Hazardous weather outlook, May 28, 3:29 AM EST, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
429 AM EDT THU MAY 28 2009
FLZ039-042-043-048>052-055>057-060>062-065-282030-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
429 AM EDT THU MAY 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA WITH SOME
EARLY CONVECTION POSSIBLY STARTING IN THE MID MORNING HOURS NEAR
THE COAST. SOME STORMS MAY BECOME SEVERE. MAIN HAZARDS WILL BE
GUSTY WINDS...DEADLY LIGHTNING...VERY HEAVY RAINFALL AND POTENTIAL
FOR LARGE HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
...THUNDERSTORM IMPACT...
THUNDERSTORMS WILL AGAIN BRING POTENTIAL FOR HEAVY RAINFALL...FREQUENT
LIGHTNING...GUSTY WINDS...AND SMALL HAIL MAINLY THROUGH SUNDAY. THE
STRONGEST CONVECTION WILL LIKELY OCCUR INLAND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
22
In the hours before
Special weather statement, May 28, 1:39 PM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
239 PM EDT THU MAY 28 2009
FLZ052-281930-
POLK-
239 PM EDT THU MAY 28 2009
...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN POLK COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS...
MOVING NORTHEAST AT 10 MPH...THAT WILL AREAS AROUND AFFECT BABSON
PARK AND FROSTPROOF NORTHEAST TO NEAR LAKE KISSIMMEE...UNTIL 330 PM
EDT.
GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
LAT...LON 2766 8155 2777 8166 2803 8143 2800 8139
2793 8133 2789 8130 2787 8130 2784 8125
TIME...MOT...LOC 1839Z 229DEG 10KT 2779 8154Special weather statement, May 28, 1:42 PM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
242 PM EDT THU MAY 28 2009
FLZ052-281930-
POLK-
242 PM EDT THU MAY 28 2009
...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN POLK COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS...
MOVING NORTHEAST AT 10 MPH...THAT WILL AFFECT AREAS AROUND BABSON
PARK AND FROSTPROOF NORTHEAST TO NEAR LAKE KISSIMMEE...UNTIL 330 PM
EDT.
GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
LAT...LON 2766 8155 2777 8166 2803 8143 2800 8139
2793 8133 2789 8130 2787 8130 2784 8125
TIME...MOT...LOC 1839Z 229DEG 10KT 2779 8154Special weather statement, May 28, 2:38 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
338 PM EDT THU MAY 28 2009
FLZ052-282015-
POLK-
338 PM EDT THU MAY 28 2009
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL POLK COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS...
MOVING EAST AT 15 MPH...THAT WILL AFFECT WAHNETA...BARTOW...CYPRESS
GARDENS AND LAKE WALES...UNTIL 415 PM EDT.
GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.
LAT...LON 2784 8185 2800 8186 2814 8146 2786 8145
TIME...MOT...LOC 1937Z 265DEG 4KT 2794 8171
Thunderstorm Wind, Pasco
- When
- May 28, 4:45 PM EST
- Where
- Pasco County, 1.98 mi NW of Zephyrhills
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Newspaper
- Coordinates
- 28.258, -82.195
The roof was ripped off of a mobile home on Fairbanks Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, May 28, 2009$360,000 · 50 kt wind · 11 events
- Flash Flooding and Flooding in Pennsylvania, May 28 to 29, 2009$348,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in West Virginia, May 28, 2009$200,000 · 50 kt wind · 4 events
- Flash Flooding in Virginia, May 28 to 29, 2009$52,000 · 9 events
- Hail and Damaging Wind in Ohio, May 28, 2009$60,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in West Virginia, May 28 to 29, 2009$28,000 · 1 in hail · 13 events
- Hail and Damaging Winds in North Carolina, May 28, 2009$30,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in South Carolina, May 28, 2009$15,000 · 60 kt wind · 10 events
- Flooding in Iowa, May 28 to 31, 2009$15,000 · 4 events
- Hail and Damaging Winds in Kentucky, May 28, 2009$7,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Virginia, May 28, 2009$3,000 · 55 kt wind · 8 events
- Flash Flooding and Damaging Winds in Tennessee, May 28, 200950 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174000.